Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Dodge City, KS

July 19, 2020Meade County, Kansas

NWS Dodge City, KS issued this special weather statement at Jul 19, 2020, 7:46 PM CDT for Meade County, Kansas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 7:46 PM CDT (00:46 UTC)
Expired
Jul 19, 2020, 8:30 PM CDT
In force
44 min
Issued by
NWS Dodge City, KS

County Meade County, KS

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2354 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2354 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted.

724 
WWUS83 KDDC 200046
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sun Jul 19 2020
 
KSZ087-200130-
Meade KS-
746 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE COUNTY UNTIL 830 PM
CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near 
Meade, moving northeast at 15 mph. Another storm was located near 
the Oklahoma state line in southern Meade county moving east at 15 
mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Meade and Fowler. 

LAT...LON 3702 10041 3746 10036 3746 10011 3700 10011
      3700 10030
TIME...MOT...LOC 0045Z 215DEG 14KT 3731 10029 

$$

FINCH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jul 19, 6:02 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 19, 6:02 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
602 PM CDT Sun Jul 19 2020

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Monday)
Issued at 237 PM CDT Sun Jul 19 2020

Moisture convergence along the southern edge of the westerlies
will result in additional rounds of t-storms this afternoon
into tonight and then again Monday afternoon and night. Monday's
activity will likely be a little father east. For this afternoon,
isolated storms may develop along a stalled out front near the
Oklahoma state line. Otherwise, we will have to wait for
additional storms to form in the moist upslope flow north of the
front in eastern Colorado and then propagate eastward. Some of
this activity may evolve into a larger cluster this evening
somewhere across southwestern Kansas, most likely along the
southern tier of counties and perhaps as far north as Dodge City,
Sublette and Ulysses. A convective vort max will probably be left
over Monday and this could be the focus for additional storms in
the afternoon. Given the lack of shear, large hail is not
expected through Monday. Also given the cooler temperatures and
lower cloud bases, high winds will be less of a threat. The storms
will contain locally heavy rains.

.LONG TERM...(Monday night through Sunday)
Issued at 237 PM CDT Sun Jul 19 2020

There are small thunderstorm chances Tuesday evening as western
Kansas will be situated along the southern edge of the westerlies
with a front close by and the upper level ridge still suppressed
into the southern plains. After Tuesday, upper level ridging will
develop across the central and eastern plains and this will tend
to suppressed precipitation. A slow warming trend can be expected
into the weekend as we dry out from all the recent rains, with
highs in the upper 90s by Saturday and Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 600 PM CDT Sun Jul 19 2020

Isolated to widely scattered thunderstorms developing in eastern
Colorado late this afternoon will slowly drift into extreme southwest
Kansas this evening, potentially affecting KLBL and KGCK generally
after 02Z, and possibly KDDC and KHYS later overnight. Otherwise,
VFR conditions are expected to prevail through Monday afternoon.
Light southeasterly winds will persist through early Monday as a
weak surface low remains anchored in southeast Colorado.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  91  67  92 /  50  30  30  10
GCK  64  91  66  92 /  40  30  30  10
EHA  65  94  66  94 /  40  30  30  20
LBL  65  94  67  94 /  50  20  20  10
HYS  66  89  66  89 /  40  30  40  10
P28  70  91  69  92 /  40  50  30  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Finch
LONG TERM...Finch
AVIATION...JJohnson
Hazardous weather outlook, Jul 19, 3:29 AM CDT, 16 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
329 AM CDT Sun Jul 19 2020

KSZ030-031-043>046-061>066-074>081-084>090-200830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
329 AM CDT Sun Jul 19 2020 /229 AM MDT Sun Jul 19 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will be possible late this afternoon into
tonight. The strongest storms will be capable of producing small
hail and winds up to 60 mph.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Flooding: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

A slight chance of thunderstorms will be possible again Monday and
Tuesday. It is too early to tell if any of these storms will be
severe.

Days 2-7 Hazards
----------------
* Monday
  - Flooding: Limited risk
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Excessive heat: Limited risk

* Tuesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Friday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

* Saturday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Jul 19, 6:01 PM CDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Dodge City KS
601 PM CDT Sun Jul 19 2020

KSZ084-192345-
Morton KS-
601 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MORTON COUNTY UNTIL
645 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles west of Elkhart, moving east at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkhart.

LAT...LON 3707 10204 3704 10187 3699 10190 3699 10204
TIME...MOT...LOC 2301Z 291DEG 12KT 3703 10216

FINCH
Special weather statement, Jul 19, 6:51 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Dodge City KS
651 PM CDT Sun Jul 19 2020

KSZ087-200015-
Meade KS-
651 PM CDT Sun Jul 19 2020

...SPECIAL WEATHER STATEMENT...

At 650 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meade State Park, moving north at 15 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Meade, Meade State Park and Missler.

LAT...LON 3702 10033 3705 10055 3739 10053 3733 10010
TIME...MOT...LOC 2350Z 191DEG 13KT 3711 10043

JJOHNSON
Special weather statement, Jul 19, 7:07 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Dodge City KS
707 PM CDT Sun Jul 19 2020

KSZ087-088-200045-
Meade KS-Clark KS-
707 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MEADE AND WEST CENTRAL
CLARK COUNTIES UNTIL 745 PM CDT...

At 706 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meade State Park, moving northeast at 15 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Meade, Fowler, Meade State Park and Missler.

LAT...LON 3709 10052 3739 10048 3738 10013 3714 9998
      3700 10035
TIME...MOT...LOC 0006Z 215DEG 15KT 3716 10037

FINCH
Special weather statement, Jul 19, 7:46 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
746 PM CDT Sun Jul 19 2020

KSZ087-200130-
Meade KS-
746 PM CDT Sun Jul 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MEADE COUNTY UNTIL 830 PM
CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm near
Meade, moving northeast at 15 mph. Another storm was located near
the Oklahoma state line in southern Meade county moving east at 15
mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Meade and Fowler.

LAT...LON 3702 10041 3746 10036 3746 10011 3700 10011
      3700 10030
TIME...MOT...LOC 0045Z 215DEG 14KT 3731 10029

FINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 7:07 PM CDTSpecial Weather StatementDDCMeade38 min
Jul 19, 8:38 PM CDTSpecial Weather StatementDDCMeade37 min
Jul 19, 9:13 PM CDTSpecial Weather StatementDDCMeade32 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.